I had MOHS surgery on my scalp 2 months ago, and although the wound was stapled, I was left with a significant bald spot - about 2"x4". Can Rogaine help make the hair grow back faster/fuller?
Rogaine for Bald Spot After Mohs Surgery?
Doctor Answers 8
Hair Loss after Surgery
I would also advise you to wait several months before any surgery. If hair bearing skin was removed or the follicles were damaged then the hair may not grow back. If the hair is simply shedding which it can do after a procedure then it may come back. You could consider topical monoxidil while you wait. If the hair does not come back, the area in the picture which is thin is very amenable to transplant and would look nice and natural. Consult a hair transplant surgeon in your area or feel free to send a series of photos to my web site. Good luck!
Mohs surgery on the scalp and rogaine
Your photograph seems to indicate a round scar but you said it was stapled. If not all the incision can be seen in the photograph then it is possible you had a rotation flap which can look round, but not a circle. If you had a skin graft, which usually are round, then maybe it was stapled in place. If however, it was a straight side-to-side closure and it opened up, then such a scar would never grow hair. The flap and graft, could lose hair temporarily from the "shock" and then in three months or more, you would see new growth. If new hair doesn't grow, you might be able to have hair transplants succesfully done.
Too soon to say
Any surgery on the scalp can leave a scar, but it can also temporarily 'stress' the hair. It may be best to wait 6-9 months to see what happens.
You might also like...
Too soon to tell
Two months after surgery is truly too soon to tell whether the boldness in the scar area is permanent. I doubt Rogaine will be of any use in your case. I would recommend the "wait and see" approach. If there is no hair re-growth one year after the surgery, then the hair loss is permanent and nothing short of hair transplant will help.
Options for Balding Area After Surgery
First off, don't lose hope. There is a good chance some of that hair will grow back. It's difficult to tell what type of repair was done, but sometimes surgery on the scalp can induce telogen effluvium. What happens is that some of the hairs are put in shock, actually they're put in a sleep state. These sleeping hair follicles are the ones that we normally shed every day.So you shed an increased number of hairs in the area. If that's the case, the hairs will start to regrow about 3-6 months after surgery. Rogaine wouldn't hurt, but Rogaine mainly works for male or female pattern hair loss and not telogen effluvium and not other reasons for hair loss. Go back to your doctor and ask them what they think are the reasons for the hair loss and the chances for treatment and recovery.
Rogaine is worth a try for baldness following Mohs reconstruction
Rogaine is worth a try for baldness following Mohs reconstruction. Permanent alopecia is possible due to follicle injury. Further, it's not clear to me from the photo but if a full-thickness skin graft was used (circular area) it will never regrow scalp hair regardless of whether rogaine is used or not.
Stephen Weber MD, FACS
Bald spot after Mohs surgery
The bald spot left after Mohs surgery may reduce in size with time, but you might ultimately be left with a bald spot that does not re-grow hair. Rogaine would certainly be worth trying. After 9-12 months, you should see the final appearance of the skin cancer treatment site as far as hair regrowth.
Bald spot after Mohs surgery
Surgeries can leave scars where the hairs do not grow back. The reason is because the follicles get damaged during surgery. You can certainly use Rogain and see if it helps. Typically, in scar areas on the scalp, I do hair transplant in the area with very good results. Dr. Behnam
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.